Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2004, 5:32 PM EDT for Williamsburg County, South Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 5:32 PM EDT (21:32 UTC)
- Expired
- May 22, 2004, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459
WUUS52 KILM 222132
SVRILM
SCC089-222200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
531 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 600 PM EDT
* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HENRY...OR 19 MILES EAST OF KINGSTREE...MOVING NORTHEAST AT 12 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HEMINGWAY AROUND 540 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3367 7966 3353 7951 3370 7939 3379 7933
3380 7936 3377 7954
$$
HOEHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:00 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 22, 2:00 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 200 PM EDT SAT MAY 22 2004 .DISCUSSION... CONVECTIVE TEMPERATURE HAS BEEN REACHED MANY PLACES AND EXPECTED ACTIVITY BEGINNING TO FIRE UP IN RESPONSE. NOTHING EXCITING YET OVER THE ILM CWA...MAINLY SOME CU ALONG THE SEA BREEZE BOUNDARY...BUT SEEING RAPID TSTM GROWTH TO OUR WEST AND SOUTHWEST. THINK THAT THIS MORNINGS ACTIVITY FROM THE OLD OUTFLOW BOUNDARY STABILIZED THE ATMOSPHERE SOMEWHAT BUT THIS SHOULD WEAR OFF BEFORE TOO LONG AS TEMPERATURES CONTINUE TO CLIMB AND THE ATMOSPHERE MIXES OUT MORE. WILL KEEP CHANCE POPS IN AWAY FROM THE COAST AND SLIGHT CHANCE ALONG THE COAST FOR THIS EVENING. LATEST GFS FINALLY SHOWS WHAT LOOKS TO BE A WELL DEFINED COLD FROPA ON THURSDAY. HAVE LOWERED TEMPS FRI AND SAT A BIT CLOSER TO SEASONAL NORMS IN RESPONSE ALTHOUGH THINK THAT IT IS STILL TOO EARLY TO BE ABLE TO PRECISELY TIME THE FRONT. UNTIL THURSDAY THE WESTWARD EXTENSION OF THE ATLANTIC RIDGE WILL CONTINUE A WARM MOIST SOUTHWESTERLY FLOW ACROSS THE AREA...BRINGING US TEMPERATURES UP TO 3 CATEGORIES ABOVE CLIMO AND ISOLATED TO WIDELY SCATTERED DIURNAL CONVECTION. && .MARINE... HIGH PRES REMAINS OFF THE SE COAST WITH SW FLOW CONTINUING OVER THE WATERS AS SFC HIGH BECOMES ELONGATED SW TO NE. NOCTURNAL JET WILL HELP SUSTAIN 15 KT WINDS OVERNIGHT WHILE DAILY SEA BREEZES KEEP 15 KT WINDS GOING DURING THE DAY. WED NIGHT INTO THU THE GFS PUSHES A COLD FRONT ACROSS THE WATERS. NOT VERY CONFIDENT THAT FRONT WILL BE MORE THAN A WEAK TROF/WIND SHIFT LINE WHEN IT DOES FINALLY MOVE INTO THE REGION. SLIGHT INCREASE IN WINDS AHEAD OF THIS FEATURE WED INTO THU WITH A MINOR WIND SHIFT ON THU. && .PRELIMINARY POINT TEMPS/POPS... WILMINGTON 71 86 71 88 / 20 20 20 20 FLORENCE 70 89 69 90 / 30 30 30 20 LUMBERTON 69 90 69 90 / 30 30 30 20 MYRTLE BEACH 71 83 71 84 / 20 20 20 20 && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. && PUBLIC: KREITNER MARINE: TRL
Hazardous weather outlook, May 22, 4:43 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 443 AM EDT SAT MAY 22 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 453 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON. THERE IS THE POTENTIAL FOR HEAVY SHOWERS AND A FEW MAY BECOME SEVERE...ESPECIALLY OVER THE INLAND COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL WILL CONTINUE FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY OVER INLAND COUNTIES. TM
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.